Hail, Comanche
- When
- May 21, 12:32 AM CST
- Where
- Comanche County, 1.49 mi NNW of Meers
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.800, -98.590
Isolated storms produced a couple severe hail reports across southwest Oklahoma during the early morning hours of the 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Isolated storms produced a couple severe hail reports across southwest Oklahoma during the early morning hours of the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 20, 9:13 PM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1013 PM CDT Wed May 20 2020 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 230 PM CDT Wed May 20 2020 Current temperatures are mainly in the mid to upper 70's over the CWA with a stratus deck stretched south/east of a line from near Gage to Chickasha to Durant. Latest CAMS suggest thunderstorms moving into SW OK and western north TX after 00Z Thursday, with the HRRR trending a bit later - after 03Z. Storms that reach this area are forecast to weaken and dissipate overnight, and will generally remain south/west of I-40/I-35. The upper level ridge overhead will move east ahead of a mid- level longwave trough, which is currently centered near western Idaho. A shortwave trough will rotate around the base of the longwave trough with a mid-level vorticity maxima progged to track across New Mexico tomorrow. Late tomorrow afternoon/evening, there is a chance for thunderstorm development near the intersection of the surface low and dry line as the shortwave approaches. Storms that develop over the panhandles may move into northwest Oklahoma and bring the risk of large hail and damaging wind gusts. The tornado threat will be very low. Thompson && .LONG TERM... (Thursday night through next Tuesday) Issued at 300 PM CDT Wed May 20 2020 For Thursday night, a mesoscale convective complex (MCS) is forecast to develop across Kansas. The complex is expected to move east-southeast and could affect northwest/north central Oklahoma into early Friday morning. For Friday, the evolution of mesoscale features will modulate the risk of convection and the attendant risk of severe thunderstorms. The remnant outflow boundary from the aforementioned MCS could be a focus mechanism for redevelopment on Friday. With a modest low-level jet, convection may even continue to redevelop across northern Oklahoma Friday morning and move southward while gradually intensifying during the day (i.e., there may not be a lull in the convection). The outflow boundary may also intersect a dryline to the west, which is another area to watch for convection. For Saturday, showers and thunderstorms may develop along a dryline across western Oklahoma as a shortwave trough lifts northeastward into the Plains. The southern periphery of the shortwave trough will clip western Oklahoma. For Sunday, the longwave trough is forecast to eject into the Plains. Widespread showers and thunderstorms are expected and may persist into the overnight hours. Heavy rainfall may become a hazard during this period. Forecast confidence decreases into early next week as there is uncertainty on the evolution of the shortwave trough. Most guidance suggests that the trough will eventually close-off; however, there is uncertainty where the low will close-off. For now, opted to leave moderate chance of showers/storms into early next week with a moist airmass staying in place. Mahale && .AVIATION... (00Z TAFS) Issued at 946 PM CDT Wed May 20 2020 MVFR ceilings will persist and spread more northeast over nearly all of central and western Oklahoma Thursday morning. Isolated showers and thunderstorms may continue to move eastward into southwestern Oklahoma overnight. Rain and storm chances persist and spread northeastward during the day Thursday. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 78 65 85 / 20 50 50 40 Hobart OK 63 85 63 90 / 40 30 40 10 Wichita Falls TX 66 85 66 90 / 50 40 30 20 Gage OK 61 84 60 85 / 20 30 40 10 Ponca City OK 61 75 63 83 / 20 70 70 60 Durant OK 64 80 67 85 / 30 50 40 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....10 AVIATION...09
Hazardous Weather Outlook National Weather Service Norman OK 1158 AM CDT Wed May 20 2020 OKZ004>048-050>052-TXZ083>090-211700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1158 AM CDT Wed May 20 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a risk for severe thunderstorms after 6 PM this evening across far southwest Oklahoma and all of western north Texas. The risk is generally from southwest of a line from near Mangum and Altus, to Walters, and Waurika, Oklahoma. Thunderstorms are expected to develop this afternoon across the Texas panhandle move eastward into southwest Oklahoma and north Texas this evening. Damaging wind gusts up to 65 mph and hail up to the size of ping pong balls are the the primary hazards. Thunderstorms will also be possible farther north and east of the risk area during the overnight hours, but the potential for severe storms is low. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across far southwest Oklahoma and western north Texas should prepare for severe weather operations this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... A more active weather pattern develops with thunderstorms possible each day through Tuesday. Severe thunderstorms will be possible through at least Sunday. Specifically, there is a Slight Risk of severe storms on Thursday across northwest Oklahoma, north and west of a line from Sayre to Canton to Alva. The areas of potential severe weather later in the week and into the the weekend will become better defined over the next few days. Some of the storms Thursday through Sunday will also be capable of producing locally heavy rainfall, which may lead to flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1054 PM CDT Wed May 20 2020
OKZ033-TXZ083-210430-
Harmon OK-Hardeman TX-
1054 PM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon and northwestern
Hardeman Counties Until 1130 PM CDT...
AT 1052 PM CDT, a strong thunderstorm was located 6 miles south of
Hollis, moving northeast at 15 to 20 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
LAT...LON 3478 10000 3481 9999 3465 9968 3449 9989
3455 10000
TIME...MOT...LOC 0352Z 205DEG 11KT 3460 9993
SIXSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1123 PM CDT Wed May 20 2020
OKZ036-210500-
Jackson OK-
1123 PM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR central Jackson County Until
midnight CDT...
AT 1118 PM CDT, a strong thunderstorm was located 7 miles northeast
of Eldorado, moving northeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
LAT...LON 3460 9967 3473 9952 3473 9944 3472 9944
3454 9928 3443 9957 3456 9967
TIME...MOT...LOC 0418Z 235DEG 11KT 3455 9956
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1205 AM CDT Thu May 21 2020
OKZ035>037-210530-
Kiowa OK-Tillman OK-Jackson OK-
1205 AM CDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...
northwestern Tillman and east central Jackson Counties Until 1230 AM
CDT...
AT 1204 AM CDT, strong thunderstorms were along a line extending from
4 miles northeast of Tipton to 3 miles west of Frederick, moving
northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
LAT...LON 3491 9888 3465 9883 3451 9883 3451 9880
3448 9879 3428 9911 3458 9917
TIME...MOT...LOC 0504Z 223DEG 20KT 3456 9911 3440 9908
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1235 AM CDT Thu May 21 2020
OKZ035-210600-
Kiowa OK-
1235 AM CDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kiowa County Until
100 AM CDT...
AT 1231 AM CDT, a strong thunderstorm was located over Mountain Park,
moving northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
LAT...LON 3499 9884 3486 9866 3485 9883 3463 9883
3459 9888 3460 9895 3464 9900 3467 9906
3469 9904 3470 9905 3470 9907
TIME...MOT...LOC 0531Z 223DEG 32KT 3469 9894
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
101 AM CDT Thu May 21 2020
OKZ035-038-210630-
Kiowa OK-Comanche OK-
101 AM CDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa and
northwestern Comanche Counties Until 130 AM CDT...
AT 1258 AM CDT, a strong thunderstorm was located near Indiahoma,
moving north-northeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
LAT...LON 3487 9886 3477 9856 3452 9873 3455 9883
3459 9883 3459 9892 3460 9894
TIME...MOT...LOC 0558Z 201DEG 14KT 3462 9881
..speg.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 124 AM CDT Thu May 21 2020 OKZ023-035-038-210700- Kiowa OK-Caddo OK-Comanche OK- 124 AM CDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...southwestern Caddo and northwestern Comanche Counties Until 200 AM CDT... AT 120 AM CDT, a strong thunderstorm was located near Meers, moving north at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... LAT...LON 3468 9855 3470 9870 3503 9867 3495 9836 TIME...MOT...LOC 0620Z 197DEG 17KT 3476 9861 ..speg.
The Altus AFB radar (KFDR), 60 km away, was scanning. The volume nearest the first event began at 06:33 UTC.
20 thunderstorm wind, 2 hail. Local standard time, as filed.
Tree uprooted. Time estimated by radar.
Estimated severe wind gust.
Damage to power poles, fences, and tree limbs down in Enid. Time estimated by radar.
Restaurant sign blown down, tree damage, and displaced trampoline. Time estimated by radar.
Numerous large limbs broken in Garber. Time estimated by radar.
Estimated severe wind gust.
Tree damage in Crescent with some roof and siding damage on the northeast side of town. Time estimated by radar.
Tree damage near Perkins. Time estimated from radar.
Estimated severe wind gust.
Barn roof blown off. 4 to 5 power poles snapped on Highway 19 between Maysville and Lindsay. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897094, 897095, 897096, 897108, 897110, 897113, 897114, 897115, 897119, 897124, 897128, 897129, 897130, 897131, 897133, 897134, 897135, 897136, 897137, 897139, 897140, 897143.